Duke Mathematical Journal

Ancient solutions to the Ricci flow with pinched curvature

Simon Brendle, Gerhard Huisken, and Carlo Sinestrari

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We show that any ancient solution to the Ricci flow which satisfies a suitable curvature pinching condition must have constant sectional curvature.

Article information

Duke Math. J., Volume 158, Number 3 (2011), 537-551.

First available in Project Euclid: 1 June 2011

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C44: Geometric evolution equations (mean curvature flow, Ricci flow, etc.)
Secondary: 53C21: Methods of Riemannian geometry, including PDE methods; curvature restrictions [See also 58J60]


Brendle, Simon; Huisken, Gerhard; Sinestrari, Carlo. Ancient solutions to the Ricci flow with pinched curvature. Duke Math. J. 158 (2011), no. 3, 537--551. doi:10.1215/00127094-1345672. https://projecteuclid.org/euclid.dmj/1306934362

Export citation


  • A. L. Besse, Einstein Manifolds, reprint of the 1987 edition, Classics Math., Springer, Berlin, 2008.
  • C. Böhm and B. Wilking, Manifolds with positive curvature operators are space forms, Ann. of Math. (2) 167 (2008), 1079–1097.
  • S. Brendle, A general convergence result for the Ricci flow in higher dimensions, Duke Math. J. 145 (2008), 585–601.
  • —, A generalization of Hamilton's differential Harnack inequality for the Ricci flow, J. Differential Geom. 82 (2009), 207–227.
  • —, Ricci Flow and the Sphere Theorem, Grad. Stud. Math. 111, Amer. Math. Soc., Providence, 2010.
  • S. Brendle and R. Schoen, Classification of manifolds with weakly $1/4$-pinched curvatures, Acta Math. 200 (2008), 1–13.
  • —, Manifolds with $1/4$-pinched curvature are space forms, J. Amer. Math. Soc. 22 (2009), 287–307.
  • —, Curvature, sphere theorems, and the Ricci flow, Bull. Amer. Math. Soc. (N.S.) 48 (2011), 1–32.
  • B. Chow and P. Lu, The maximum principle for systems of parabolic equations subject to an avoidance set, Pacific J. Math. 214 (2004), 201–222.
  • P. Daskalopoulos, R. Hamilton, and N. šešum, Classification of compact ancient solutions to the curve shortening flow, J. Differential Geom. 84 (2010), 455–464.
  • —, Classification of compact ancient solutions to the Ricci flow on surfaces, preprint.
  • V. A. Fateev, The sigma model (dual) representation for a two-parameter family of integrable quantum field theories, Nuclear Phys. B 473 (1996), 509–538.
  • R. S. Hamilton, Three-manifolds with positive Ricci curvature, J. Differential Geom. 17 (1982), 255–306.
  • —, Four-manifolds with positive curvature operator, J. Differential Geom. 24 (1986), 153–179.
  • —, Eternal solutions to the Ricci flow, J. Differential Geom. 38 (1993), 1–11.
  • —, “The formation of singularities in the Ricci flow” in Surveys in Differential Geometry, Vol. II (Cambridge, Mass., 1993), International Press, Cambridge, Mass., 1995, 7–136.
  • B. Kostant, On invariant skew-tensors, Proc. Natl. Acad. Sci. USA 42 (1956), 148–151.
  • L. Ni, “Closed type I ancient solutions to Ricci flow” in Recent Advances in Geometric Analysis, Adv. Lec. Math. 11, International Press, Somerville, Mass., 2010, 147–150.
  • G. Perelman, The entropy formula for the Ricci flow and its geometric applications, preprint.
  • —, Ricci flow with surgery on three-manifolds, preprint.